Slow healing skin issues while taking Enbrel?

Question

I have been regularly taking 50 mg. shots of enbrel a week for the past seven months.  It has worked wonders.  However, over the past six weeks I have noticed a flare of psoriasis on my scalp along the hairline and my facial skin has become increasingly sensitive, has broken out in acne and the acne lesions are very, very slow to heal.  Could the slow healing be due to the enbrel?  Also, should I ask my doctor about cutting back on the dosage to allow healing?  Would a 50 mg shot every two weeks be a possibility or does the drug activity in my blood stream make waiting every two weeks counter productive?

Answer

Although a few  patients with well controlled arthritis have been able to taper Enbrel to every other week, most patients seem to require Enbrel at least every 10 days.  I do not think the slow healing is due to Enbrel but there are case reports of patients who have skin problems (acne, psoriasis, eczema, etc.) when starting Enbrel or the other TNF inhibitors.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University